Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 10, NWS Goodland, KS

April 24, 2007Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Apr 24, 2007, 6:11 AM CDT for Rawlins County, Kansas. It took effect at Apr 24, 2007, 6:17 AM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 24, 2007, 6:11 AM CDT (11:11 UTC)
In effect from
Apr 24, 2007, 6:17 AM CDT
Expired
Apr 24, 2007, 9:15 AM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:08 AM CDTHEAVY RAIN 2.7Atwood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 241117
FFWGLD
KSC153-241415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
611 AM CDT TUE APR 24 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITY OF ATWOOD...

* UNTIL 915 AM CDT

* AT 608 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  ADDITIONAL THUNDERSTORMS MOVING INTO THE WARNED AREA.  RAINFALL
  RATES OF AROUND AN INCH PER HOUR ARE POSSIBLE WITH SOME OF THE
  STRONGER STORMS.  THE INDICATED RIVER STAGE HEIGHT ON THE BEAVER
  CREEK AT LUDELL CONTINUED TO HOVER AROUND 10.1 FEET.  FLOOD STAGE
  AT THIS LOCATION IS 9.0 FEET.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUDELL...
  HERNDON...BLAKEMAN AND BEARDSLEY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3958 10139 3958 10075 3999 10074 4000 10140

$$

JSL
1 follow-up statement
000 
WGUS73 KGLD 241304
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 AM MDT TUE APR 24 2007

KSC153-241415-
RAWLINS KS-
802 AM CDT TUE APR 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM CDT FOR
RAWLINS COUNTY...

AT 800 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA. THE SAPPA CREEK IN SOUTHEASTERN 
RAWLINS COUNTY WAS REPORTED TO BE OUT OF ITS BANKS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3958 10139 3958 10075 3999 10074 4000 10140

$$

JDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:25 AM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 24, 4:25 AM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM MDT TUE APR 24 2007

.DISCUSSION...MAIN FORECAST CONCERNS ARE THE POSSIBILITY OF SEVERE
WEATHER THIS EVENING AND SNOW MIXED WITH RAIN EARLY WEDNESDAY
MORNING ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.

THE SURFACE LOW OVER SOUTHEAST COLORADO STALLS OVER SOUTHEAST
COLORADO AS IT DEEPENS IN RESPONSE TO THE DEEPENING UPPER LOW
CURRENTLY MOVING THROUGH THE 4-CORNERS REGION AND INTO SOUTHEAST
COLORADO AND SOUTHWEST KANSAS THIS EVENING. WITH THE WARM SECTOR
AHEAD OF THE LOW CURRENTLY ACROSS MUCH OF THE FORECAST AREA WITH A
WARM FRONT AT THE SURFACE THROUGH THE CENTRAL PORTION OF THE
FORECAST AREA AND A COLD FRONT ENHANCED BY THUNDERSTORM OUTFLOW
ACROSS THE NORTHWEST PORTION OF THE FORECAST AREA...EXPECT PLENTY
OF MOISTURE TO CONTINUE TO ADVECT INTO MAINLY THE EASTERN SECTIONS
OF THE FORECAST AREA WITH PLENTY OF SHEAR AND MESOSCALE LIFT IN
THE VICINITIES OF THE SURFACE BOUNDARIES AND SYNOPTIC LIFT
ASSOCIATED WITH THE LOW LIFTING ACROSS THE HIGH PLAINS. THIS WILL
ALL LEAD TO ADDITIONAL THUNDERSTORM PRODUCTION LATER TODAY AND
THIS EVENING ACROSS THE TRI-STATE REGION WITH SOME STORMS EXPECTED
TO BECOME SEVERE.

WITH STRONG NORTHERLY FLOW BEHIND THE EXITING SURFACE LOW AND
TEMPERATURES DIPPING INTO THE MID 30S ACROSS THE WESTERN PORTIONS
OF THE FORECAST AREA...IT WILL BE POSSIBLE TO SEE SOME SNOW MIXING
IN WITH THE RAIN SHOWERS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING.

THE NEW TREND HAS BEEN TO COOL TEMPERATURES THROUGH THE LATTER
PART OF THE WEEK. THIS SEEMS REASONABLE GIVEN THE AMOUNT OF
RAINFALL AND CLOUD COVER EXPECTED WITH THE LOW PRESSURE SYSTEM
THAT WILL BE MOVING ACROSS THE REGION ALONG WITH ANOTHER SHORT
WAVE TROUGH EXPECTED LATE THURSDAY NIGHT AND FRIDAY. THE GFS IS
CURRENTLY MUCH STRONGER WITH THIS NEXT SHORT WAVE TROUGH THAN THE
NAM. WILL NOT PUT ANY PRECIPITATION IN ON THURSDAY NIGHT OR FRIDAY
GIVEN THE POOR AGREEMENT BETWEEN MODELS AND THE NEW MORE MOIST
TREND LATE IN THE WEEK THAT DOES NOT AGREE WITH PRIOR TRENDS...BUT
HAVE TRENDED SLIGHTLY THAT WAY.

THE WEEKEND AND BEGINNING OF NEXT WEEKS ARE STILL LOOKING DRY AND
WARMER AS AN UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND MOVES
OVER THE CENTRAL U.S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LOCKHART
Hazardous weather outlook, Apr 23, 11:45 AM CDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS
AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS
THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM
MOVES ACROSS THE CENTRAL HIGH PLAINS.  SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES
INTO THE EASTERN PLAINS STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Apr 24, 12:31 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             9 SE SHARON SPRINGS     38.80N 101.63W
04/23/2007  E0.75 INCH       WALLACE            KS   TRAINED SPOTTER

0628 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
04/23/2007  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

0635 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
04/23/2007  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

0636 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
04/23/2007  E1.75 INCH       WALLACE            KS   TRAINED SPOTTER

0650 PM     TORNADO          3 E SHARON SPRINGS      38.89N 101.70W
04/23/2007                   WALLACE            KS   TRAINED SPOTTER

            MULTIPLE REPORTS

0703 PM     TORNADO          8 NE SHARON SPRINGS     38.98N 101.65W
04/23/2007                   WALLACE            KS   NWS EMPLOYEE

            MOVING NORTH VERY SLOWLY

0731 PM     HAIL             15 S EDSON              39.11N 101.54W
04/23/2007  E1.25 INCH       WALLACE            KS   PUBLIC

0731 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
04/23/2007  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

0741 PM     HAIL             7 N BURLINGTON          39.41N 102.27W
04/23/2007  E1.00 INCH       KIT CARSON         CO   PUBLIC

0756 PM     TSTM WND DMG     2 SE BREWSTER           39.34N 101.35W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

            CAR BLOWN OFF OF I-70 AT MILE MARKER 39. NO KNOWN
            INJURIES.

0811 PM     HAIL             8 SE EDSON              39.25N 101.43W
04/23/2007  E1.75 INCH       SHERMAN            KS   AMATEUR RADIO

0812 PM     HAIL             YUMA                    40.12N 102.72W
04/23/2007  E0.88 INCH       YUMA               CO   EMERGENCY MNGR

0850 PM     TORNADO          5 SE BREWSTER           39.31N 101.31W
04/23/2007                   THOMAS             KS   EMERGENCY MNGR

            POSSIBLE TORNADO DAMAGE TO GRAIN BINS AND SEVERAL VERY
            LARGE TREES REPORTED.

0900 PM     HAIL             6 ENE BREWSTER          39.40N 101.27W
04/23/2007  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            GOLF BALL HAIL COVERING GROUND

0900 PM     HAIL             BEECHER ISLAND          39.88N 102.13W
04/23/2007  E0.88 INCH       YUMA               CO   LAW ENFORCEMENT

            WATER OVER THE ROADWAYS

0904 PM     TORNADO          7 NE GOODLAND           39.42N 101.62W
04/23/2007                   SHERMAN            KS   NWS EMPLOYEE

            VIEWED FROM THE NWS GOODLAND OFFICE

0905 PM     FLASH FLOOD      BEECHER ISLAND          39.88N 102.13W
04/23/2007                   YUMA               CO   LAW ENFORCEMENT

            RUNNING WATER OVER ROADS.

0925 PM     FUNNEL CLOUD     8 N LEVANT              39.50N 101.19W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

0928 PM     HAIL             15 NNE BREWSTER         39.56N 101.27W
04/23/2007  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            ALONG WITH NICKEL HAIL. REPORTED BY FAMILY MEMBER OF NWS
            EMPLOYEE

0936 PM     TORNADO          6 NNE LEVANT            39.46N 101.15W
04/23/2007                   THOMAS             KS   AMATEUR RADIO

            TRANSFORMER FLASHES SEEN.

1035 PM     TORNADO          3 NE HAIGLER            40.04N 101.90W
04/23/2007                   DUNDY              NE   LAW ENFORCEMENT

            2 TORNADOES REPORTED BY POLICE...DISIPATED AT 0439Z

1049 PM     TORNADO          2 E WAUNETA             40.29N 102.21W
04/23/2007                   YUMA               CO   TRAINED SPOTTER

1051 PM     HAIL             11 S HERNDON            39.75N 100.79W
04/23/2007  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

1057 PM     TORNADO          11 NNE HAIGLER          40.16N 101.86W
04/23/2007                   DUNDY              NE   LAW ENFORCEMENT

1103 PM     FLASH FLOOD      17 N ECKLEY             40.36N 102.49W
04/23/2007                   YUMA               CO   TRAINED SPOTTER

            WATER RUNNING OVER THE ROADS

&&

SJOHNSON
Local storm report, Apr 24, 12:42 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             13 N ATWOOD             40.00N 101.04W
04/23/2007  E0.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Apr 24, 1:32 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1232 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TORNADO          11 SSE ATWOOD           39.66N 100.96W
04/23/2007                   RAWLINS            KS   EMERGENCY MNGR

            DAMAGE TO RESIDENCE, FARM BUILDINGS, AND POWERLINES

&&

CFOLTZ
Local storm report, Apr 24, 1:37 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      HERNDON                 39.91N 100.79W
04/24/2007                   RAWLINS            KS   EMERGENCY MNGR

            MINOR STREET FLOODING IN HERNDON

&&

CFOLTZ
Local storm report, Apr 24, 1:38 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      ATWOOD                  39.81N 101.04W
04/24/2007                   RAWLINS            KS   EMERGENCY MNGR

            MINOR STREET FLOODING IN ATWOOD

&&

CFOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:24 PM CDTSevere Thunderstorm WarningGLDWallace66 min
Apr 23, 7:26 PM CDTTornado WarningGLDWallace34 min
Apr 23, 7:57 PM CDTTornado WarningGLDSherman, Wallace63 min
Apr 23, 8:28 PM CDTTornado WarningGLDLogan, Sherman, Thomas, Wallace62 min
Apr 23, 9:05 PM CDTTornado WarningGLDSherman, Thomas55 min
Apr 23, 9:24 PM CDTSevere Thunderstorm WarningGLDSherman66 min
Apr 23, 9:51 PM CDTTornado WarningGLDSherman36 min
Apr 23, 10:02 PM CDTTornado WarningGLDRawlins, Thomas58 min
Apr 23, 10:15 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Apr 23, 10:18 PM CDTTornado WarningGLDCheyenne42 min
Apr 23, 10:56 PM CDTTornado WarningGLDCheyenne49 min
Apr 23, 10:58 PM CDTTornado WarningGLDRawlins62 min
Apr 23, 11:51 PM CDTTornado WarningGLDDecatur, Rawlins54 min
Apr 24, 12:11 AM CDTSevere Thunderstorm WarningGLDRawlins64 min
Apr 24, 12:52 AM CDTSevere Thunderstorm WarningGLDDecatur53 min
Apr 24, 1:22 AM CDTFlash Flood WarningGLDRawlins53 min
Apr 24, 3:19 AM CDTFlash Flood WarningGLDRawlins3 hr
Apr 24, 8:06 AM CDTSevere Thunderstorm WarningGLDSherman30 min
Apr 24, 8:47 AM CDTFlash Flood WarningGLDDecatur3 hr
Apr 24, 9:50 AM CDTSevere Thunderstorm WarningGLDWallace55 min
Apr 24, 10:41 AM CDTSevere Thunderstorm WarningGLDNorton36 min
Apr 24, 2:42 PM CDTTornado WarningGLDWallace63 min
Apr 24, 6:51 PM CDTFlash Flood WarningGLDGreeley3 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.